I am writing to see if you have any advice for an 89-year-old female that seems to be falling apart. She’s been on anti-depressants for quite a few years and has 24-hour companions helping her at home. Over the last three weeks, she had become unmanageable at home. It got to the point where the doctor recommended a psychiatric evaluation to try and determine the level of depression and dementia. The other factor is she still drinks quite a bit each day (2 to 3 martinis). She is now in a nursing home and called me late this afternoon sounding very, very depressed saying she wants to go home. Her prescribed psychotropic medications include Zoloft, Risperdal, Ativan and Restoril. I know she was on Paxil but don’t know the dosage. Her doctor has described her dementia as mild to moderate and her short-term memory is completely shot. Any comments would be greatly appreciated.
I’m assuming, from your narrative, that you are this patient’s family member or relative. I can certainly understand your being worried. Of course, I can’t offer a diagnostic or treatment opinion on someone I haven’t evaluated, but here are some general observations.
First, any elderly person who has a fairly rapid deterioration or change in mental status, behavior, etc. should be thoroughly evaluated to rule out acute or subacute medical and neurological emergencies. For example, an elderly person who has had baseline depression or mild dementia for several years, and who then “falls apart” over a period of a few weeks, is probably experiencing some new medical or neurological problem. This could be a small stroke, an infection, a drug toxicity reaction, or a cardiac problem. All these things must be evaluated and ruled out. Of course, this can be very difficult if the patient won’t cooperate. All you can do is try to persuade the person to get the necessary tests, or seek medical guardianship on the grounds that the person is not competent to make health care decisions. Unfortunately, for some elderly patients with dementia, this sort of guardianship is necessary.
Second observation: any person, elderly or otherwise, who is drinking 3 martinis a day needs to be evaluated for alcohol abuse or dependence. When that person begins hallucinating, alcohol withdrawal delirium (DTs) is a strong possibility. But, there are many causes for hallucinations besides DTs.
Third: the medications you list could cause significant mental side effects in many very elderly patients, though I can’t say that this is the case with the person in question. But, for a patient in her late 80s, taking two benzodiazepine sedatives (Ativan, Restoril) could cause confusion, depression, or other behavioral problems. (Since these are being given as needed, it’s not clear how often this individual is actually getting these meds; it would be important to find out). Also, prednisone and digoxin (if the levels of the latter are elevated) can also cause mood and mental status changes.
An individual in this difficult situation really needs an experienced geriatric psychiatrist to do a thorough evaluation. Unfortunately, many nursing homes do not have access to that kind of consultation. However, you might try contacting your state division of elder services to see if such care could be provided. You might also try contacting the Alzheimer’s Association (www.alz.org) for information and suggestions. The Bazelon Center for Mental Health Law also has an information site on elder services and legal rights (www.bazelon.org). I hope this is of some help.
He knows everything about medications – to which pharmacological group the drug belongs, what components are included in its composition, how it differs from its analogs, what indications, contraindications, and side effects remedy has. John is a real pro in his field, so he knows all these subtleties and wants to tell you about them.